Forum Replies Created

Viewing 5 posts - 26 through 30 (of 50 total)

Medical Experts

  • Author
  • Post

    • Gareth Parry

      Keymaster

    • #3041

      No Jeanine, neither CIDP nor the medications you mention can cause problems with your teeth. Gareth

      in reply to: Can CIDP affect teeth

    • Gareth Parry

      Keymaster

    • #3037

      Hi Ingrid: The symptoms you describe are all quite common in patients who have had severe GBS. The nerve damage that developed during the acute attack can take a long time to heal and, unfortunately, is sometimes permanent. Although it seems a long time to you, in fact it can take more than a year to achieve maximum recovery so I would expect continued improvement for a while yet. There are a number of different treatments available for the pain so talk to your doctor about that. Fatigue is one of the commonest and most debilitating of the GBS after-effects and I will leave that for Dr. Suzie Mudge, a neurophysiotherapist who is a member of our Medical Advisory Board and an expert on fatigue management, to address (see below). Gareth.

      The fatigue is related to your GBS in two ways. Firstly, when you lose muscle mass, you have less strength and remaining muscle fibres can get overworked leading to muscle fatigue because the muscle can’t maintain repetitive force because its energy is depleted. This kind of fatigue recovers quite quickly so after a few minutes rest, the muscle can work again. This type of fatigue improves with strength and endurance training.
      The other type of fatigue is more generalised and is very common after GBS and can be quite persistent even some time after recovery. There is evidence in other neurological conditions that this type of fatigue can be improved with regular physical activity and there is a small amount of research that makes us think the same might be true after GBS.
      In terms of guidance for starting or increasing exercise after GBS, a cautious approach is needed so that you don’t make fatigue worse. Choose an activity that you like doing (e.g. walking). Start gradually and increase as you can by watching your symptoms. When you increase your activity, just increase one aspect at a time: frequency (per week), intensity (how hard you are working), time (duration of each exercise session). If possible, this should be done under the supervision of a neurophysiotherapist who can provide guidance to prevent over doing it. Dr. Suzie Mudge.

      in reply to: Painful toes

    • Gareth Parry

      Keymaster

    • #3009

      Hi Martina: So far, there have been over 20 million COVID vaccines administered worldwide and that number is increasing rapidly and yet here have been no cases of GBS or exacerbation of CIDP. It is not because people have not been looking; there have been close surveillance programs specifically looking for these complications. It can therefore be stated with confidence that the benefit of the COVID vaccines far outweigh any miniscule risk. As a frontline healthcare worker you are at a higher risk than the general population of being exposed to COVID, making it even more important that you protect yourself. I would also recommend that you reconsider your decision to avoid the flu vaccine. The risk of these vaccines is close to zero and in your work as a healthcare professional you will be exposed to the flu virus on a regular basis. As with the COVID vaccines, the benefit of flu vaccines far outweighs any risk.

      in reply to: Covid 19 vaccination

    • Gareth Parry

      Keymaster

    • #2985

      Hi Mary: Weakness in CIDP can fluctuate a little but it does not typically have this pattern of being consistently better in the morning and then worsening as the day progresses. That pattern is more reminiscent of a disease called myasthenia gravis or, less likely, a rare condition called Lambert-Eaton myasthenic syndrome. You should make sure your neurologist is aware of the pattern of the weakness and that these conditions have been considered. Since you have already seen a neuromuscular specialist I am sure that they have but it doesn’t hurt to ask.


    • Gareth Parry

      Keymaster

    • #2983

      Pain in the region of the joints is unlikely to be a direct effect of GBS. It is probably because of the strain on your joints due to the abnormal gait. Pain from the GBS nerve damage (neuropathic pain) is usually in the feet and is usually worse during the night. Pregabalin can be helpful with different types of pain but one of the known side effects is foot swelling. Nothing usually needs to be done about it and it will subside when you are able to stop the drug. The pregabalin dose could be increased to 3x daily for better pain control but discuss with your doctor. Pain almost always resolves over a few months, maybe up to a year.

Viewing 5 posts - 26 through 30 (of 50 total)